Tummy Tuck, Abdominoplasty

18th Oct 2018

The use of antibiotics is common after most plastic surgery procedures, including the tummy tuck. Nobody wants to get infections after a surgery. As such, almost all patients get a prescription for antibiotics after the tummy tuck. Whether you need it or not, your doctor may prescribe you antibiotics after the procedure to keep you safe from potential infections.
The tummy tuck is a major operation. It involves surgical removal of the excess skin from your abdomen, apart from tightening the abdominal wall muscles. The incisions and surgical trauma involved in the procedure make your body susceptible to potential infections. Therefore, it is important to create a layer of defense in your body before an infection attacks you. The antibiotics before and after the surgery create that layer of defense.
If you are healthy and have no contamination, the most critical antibiotic for you is the one administered intravenously right before the tummy tuck. Normally, a cephalosporin is given via IV immediately before the surgery. Some surgeons prefer to give the antibiotic before the surgery.
The use of antibiotics after the tummy tuck is still being debated. Some plastic surgeons say it is not necessary for patients to use antibiotics after the tummy tuck. They often argue there isn’t any proof antibiotics can prevent infections. In my experience, I have found that antibiotics are effective when it comes to defending vulnerable bodies against infections after the tummy tuck.
However, I always encourage my patients to avoid prolonged use of antibiotics as it can cause complications. I stick to national quality measures that do not allow antibiotics use for more than 5-7 days after the procedure.
The common antibiotics prescribed to tummy tuck patients include prophylactic antibiotics. They are preventive antibiotics, which means they protect your body from contracting infections.
Patients should be sure to use the antibiotics according to the instructions and only for the recommended time period. Prolonged use of antibiotics can trigger health issues like vaginal yeast infections and diarrhea. Also, it can make your body vulnerable to antibiotic-resistant MRSA bacteria.


Share this article:

Call

Mail

Text

Chat

Whatsapp

Instagram